Texas, 2004

Flash Flooding and Hail in Texas, September 30, 2004

September 30, 2004 · NWS LUB · 12 events in 6 counties and zones

8 flash flood, 2 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$25,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 30, 2:48 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 30, 2:48 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
348 PM CDT THU SEP 30 2004

.SHORT TERM...
AT 19Z SATELLITE INDICATED A BROAD TROUGH OVER THE WESTERN CONUS
WITH UPPER LEVEL LOWS OVER CENTRAL CALIFORNIA...NEAR THE FOUR
CORNERS AND OVER SOUTHEAST COLORADO. THERE WERE ALSO A FEW STRONG
IMPULSES ROTATING AROUND THE TROUGH...ACROSS THE DESERT SOUTHWEST.
THE LOW NEAR THE FOUR CORNERS IS EXPECTED TO MERGE WITH THE LOW OVER
SOUTHEAST COLORADO THIS EVENING AND CONTINUE MOVING NORTHEAST INTO
THE PLAINS ON FRIDAY. THE LOW OVER CALIFORNIA WILL MOVE SOUTH TO OFF
THE SOUTHERN CALIFORNIA COAST BY LATE FRIDAY. THE IMPULSES MOVING
ACROSS THE DESERT SOUTHWEST ARE EXPECTED TO PRODUCE SHOWERS AND
THUNDERSTORMS TONIGHT. ONE IMPULSE CURRENTLY SEEN ON 88D RADAR OVER
THE EASTERN PLAINS OF NEW MEXICO. OTHER IMPULSES WERE SEEN ON
SATELLITE OVER WESTERN NEW MEXICO AND NEAR THE GUADALUPE MOUNTAINS.
ON FRIDAY A COLD FRONT IS EXPECTED TO MOVE SOUTH ACROSS THE TEXAS
PANHANDLE AND INTO THE SOUTH PLAINS BY LATE AFTERNOON. ALL THIS WAS
COVERED VERY WELL BY PREVIOUS FORECAST WITH ONLY MINOR CHANGES MADE
TO PREVIOUS GRIDS.
08

.LONG TERM...
FLAT RIDGE WILL FOLLOW CURRENT SYSTEM FRIDAY NIGHT. BUT GREATER
INFLUENCE WILL COME FROM A LOW DEEPENING OUT OF NORTHWEST CANADA AND
ACROSS THE SOUTHERN PRAIRIE PROVINCES SENDING A COLD FRONT ACROSS
THE SOUTH PLAINS EARLY FRIDAY EVENING. SOME QUESTION YET ABOUT HOW
MUCH ENERGY WILL FLOW SOUTHEAST WITH THIS SYSTEM...AS OPPOSED TO
PERHAPS SPLITTING FURTHER WEST TO DEEPEN A SHALLOW IMPULSE FROM THE
NORTHERN GREAT BASIN AS PER DGEX RUN. SUCH A SYSTEM COULD APPROACH
MONDAY ALONG WITH A SECOND FRONTAL PASSAGE. MODEL TRENDS HAVE BEEN
TOWARDS INCREASING ENERGY WITH ALL SOUTHERN BRANCH SYSTEMS...AT
EXPENSE OF NORTHERN SYSTEMS...THOUGH NOT ENOUGH TO SIGNIFICANTLY
DAMPEN FRONTAL PASSAGES. SO WE HAVE CONTINUED PREVIOUS TRENDS FOR
COOL SATURDAY...SOMEWHAT BREEZY TO START...AS WELL AS LOW RAIN
CHANCES MAINLY SOUTHERN ZONES EARLY IN THE DAY. THEN SOMEWHAT OF A
BREAK ON SUNDAY.

EARLY NEXT WEEK WE REMAIN UNDER INFLUENCE OF STRONG SOUTHERN BRANCH
OF THE JET IN ADVANCE OF ANOTHER SYSTEM DEEPENING OVER THE SOUTHWEST
DESERTS. THIS SYSTEM HAS SHOWN THE GREATEST TRENDS TOWARDS
INTENSIFICATION IN LATEST MODEL RUNS...AND IS BELIEVABLE FROM MOST
POINTS OF VIEW. SO WE HAVE FURTHER TRENDED GRIDS TOWARDS INCREASED
THUNDERSTORM CHANCES TUESDAY THROUGH WEDNESDAY NIGHT AND LOWERED
DAYTIME TEMPERATURES BY SEVERAL MORE DEGREES. THIS MAY PROVE TO BE
ANOTHER SIGNIFICANT RAIN PRODUCING LOW FOR THE SOUTH PLAINS...AND
BEARS WATCHING. LATER SHIFTS MAY ALSO NEED TO ADD MENTION OF SHOWERS
FOR MONDAY NIGHT IF ABOVE MENTIONED SHALLOW IMPULSE DOES IN FACT
DEVELOP OVER NORTHERN GREAT BASIN. MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       52  75  44  63 /  40  10  10  10
TULIA        54  76  46  64 /  40  20  20  10
PLAINVIEW    54  77  47  66 /  40  20  20  10
LEVELLAND    55  78  47  67 /  40  20  20  20
LUBBOCK      55  79  48  67 /  40  20  20  20
BROWNFIELD   57  80  49  68 /  40  20  20  20
CHILDRESS    60  81  49  68 /  50  20  20  10
SPUR         61  82  51  69 /  40  20  30  30
ASPERMONT    63  83  55  71 /  50  20  30  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/05
Hazardous weather outlook, Sep 30, 10:30 AM CST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT THU SEP 30 2004

TXZ021>044-011630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT THU SEP 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE
EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY
AND TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING
DOWNBURST WINDS. A BROAD UPPER LEVEL LOW EXTENDING FROM THE GREAT
BASIN ACROSS THE ROCKIES WILL CONTINUE TO APPROACH THE PLAINS DURING
THE AFTERNOON WITH UPPER LEVEL DISTURBANCES MOVING ACROSS THE SOUTH
PLAINS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
AFTERNOON HOURS AND LINGER INTO THE EVENING.

FLOODING
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SHOWERS AND
THUNDERSTORMS THAT DEVELOP. WITH MUCH OF THE AREA HAVING RECEIVED
HEAVY RAINFALL OVER THE PAST WEEK...THESE THUNDERSTORMS MAY PRODUCE
LOCALIZED FLOODING...ESPECIALLY IN THE WESTERN THIRD OF THE SOUTH
PLAINS. PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING
AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

08

In the hours before

Special weather statement, Sep 30, 1:00 PM CST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
200 PM CDT THU SEP 30 2004

TXZ021>024-027>030-033>036-039>042-302000-
BAILEY-BRISCOE-CASTRO-COCHRAN-CROSBY-FLOYD-GARZA-HALE-HOCKLEY-LAMB-
LUBBOCK-LYNN-PARMER-SWISHER-TERRY-YOAKUM-
200 PM CDT THU SEP 30 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 849 FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...THE SOUTH
PLAINS AND A PORTION OF THE ROLLING PLAINS UNTIL 8 PM CDT. THIS
WATCH INCLUDES THE FOLLOWING COUNTIES...

PARMER...CASTRO...SWISHER...BRISCOE...BAILEY...LAMB...HALE...FLOYD...
COCHRAN...HOCKLEY...LUBBOCK...CROSBY...YOAKUM...TERRY...LYNN AND
GARZA.

THIS INCLUDES THE CITIES OF...
FRIONA...DIMMITT...TULIA...SILVERTON...MULESHOE...LITTLEFIELD...
PLAINVIEW...FLOYDADA...MORTON...LEVELLAND...LUBBOCK...CROSBYTON...
PLAINS...BROWNFIELD...TAHOKA AND POST.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

The radar

The Lubbock radar (KLBB), 64 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Terry

When
September 30, 5:28 PM CST
Where
Terry County, 3 mi N of Brownfield
Measured
1 in hail
Crop damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
33.233, -102.283

Thunderstorm Wind, Terry

When
September 30, 5:40 PM CST
Where
Terry County, 2 mi S of Brownfield
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.150, -102.283

Texas Tech West Texas Mesonet station measured a gust to 60 mph.

Flash Flood, Terry

When
September 30, 6:01 PM CST to 8:00 PM CST
Where
Terry County, Brownfield
Reported by
LAW ENFORCEMENT
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Flooding in Brownfield closed several streets.

Flash Flood, Dickens

When
September 30, 6:06 PM CST to 8:00 PM CST
Where
Dickens County, Spur
Reported by
LAW ENFORCEMENT
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Widespread flooding was reported in and around Spur. A car was stranded in town.

Flash Flood, Lynn

When
September 30, 6:55 PM CST to 11:00 PM CST
Where
Lynn County, 10 mi W of Tahoka
Reported by
LAW ENFORCEMENT
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Flood waters washed a car off the road west of Tahoka on Highway 380.

Flash Flood, Garza

When
September 30, 7:04 PM CST to 8:00 PM CST
Where
Garza County, Southland
Reported by
LAW ENFORCEMENT
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Flooding was reported in and around Southland.

Flash Flood, Lynn

When
September 30, 7:05 PM CST to 11:00 PM CST
Where
Lynn County, 5 mi S of Tahoka
Reported by
LAW ENFORCEMENT
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Numerous reports of flooding was reported in and around Tahoka.

Flash Flood, Kent

When
September 30, 7:15 PM CST to 8:15 PM CST
Where
Kent County, Jayton
Reported by
LAW ENFORCEMENT
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Several reports of flooding occurred in and near Jayton. A few roads were briefly closed.

Thunderstorm Wind, King

When
September 30, 7:15 PM CST
Where
King County, 7 mi S of Guthrie
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.517, -100.333

Strong winds blew down trees south of town.

Hail, Lynn

When
September 30, 7:30 PM CST
Where
Lynn County, Tahoka
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -101.783

Flash Flood, Garza

When
September 30, 7:30 PM CST to 11:00 PM CST
Where
Garza County, Post
Reported by
LAW ENFORCEMENT
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Several vehicles were stranded to due flood waters in and around Post.

Flash Flood, Dickens

When
September 30, 9:04 PM CST to 11:00 PM CST
Where
Dickens County, Dickens
Reported by
LAW ENFORCEMENT
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Many county roads in and around Dickens were flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421908, 5421907, 5421909, 5421910, 5421969, 5421973, 5421970, 5421966, 5421967, 5421968, 5421971, 5421972.